Alert archive / Nevada / Wind Advisories in 2018
Wind Advisory 16, NWS Elko, NV
NWS Elko, NV issued this wind advisory at May 31, 2018, 2:19 AM PDT for Nye County, White Pine County, Nevada. It took effect at May 31, 2018, 11:00 AM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2018, 2:19 AM PDT (09:19 UTC)
- In effect from
- May 31, 2018, 11:00 AM PDT
- Expired
- May 31, 2018, 8:48 PM PDT
- In force
- 10 hr
- Issued by
- NWS Elko, NV
Counties Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3429 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152 WWUS75 KLKN 310919 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 219 AM PDT Thu May 31 2018 NVZ035-041-010400- /O.NEW.KLKN.WI.Y.0016.180531T1800Z-180601T0400Z/ White Pine County-Northeastern Nye County- 219 AM PDT Thu May 31 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING... The National Weather Service in Elko has issued a Wind Advisory... which is in effect from 11 AM this morning to 9 PM PDT this evening. * WINDS...South 15 to 30 mph gusting to 55 mph. * TIMING...The strongest winds will occur from early afternoon through early evening. * IMPACTS...Drivers of high profile vehicles could experience difficulty along highway 93 especially due to crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ LW
2 follow-up statements
026 WWUS75 KLKN 312113 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 213 PM PDT Thu May 31 2018 ...Wind Advisory remains in effect for White Pine and Northeastern Nye County... ...Frost Advisory tonight for most of the area due to overnight lows dropping into the 30s... NVZ035-041-010515- /O.NEW.KLKN.FR.Y.0001.180601T1200Z-180601T1800Z/ /O.CON.KLKN.WI.Y.0016.000000T0000Z-180601T0400Z/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Duckwater, and Currant Summit 213 PM PDT Thu May 31 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... ...FROST ADVISORY IN EFFECT FROM 5 AM TO 11 AM PDT FRIDAY... The National Weather Service in Elko has issued a Frost Advisory, which is in effect from 5 AM to 11 AM PDT Friday. * WINDS...South 15 to 30 mph gusting to 55 mph. * TIMING...The strongest winds will occur from early afternoon through early evening. * TEMPERATURE...Low to mid 30s * Impacts...Drivers of high profile vehicles could experience difficulty along highway 93 especially due to crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A frost advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$ NVZ030-031-037-040-010515- /O.NEW.KLKN.FR.Y.0001.180601T1200Z-180601T1800Z/ Humboldt County-Northern Elko County- Southern Lander County and Southern Eureka County- Northwestern Nye County- Including the cities of Winnemucca, McDermitt, Paradise Valley, Golconda Summit, Jackpot, Wildhorse, Owyhee, Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Tonopah, and Round Mountain 213 PM PDT Thu May 31 2018 ...FROST ADVISORY IN EFFECT FROM 5 AM TO 11 AM PDT FRIDAY... The National Weather Service in Elko has issued a Frost Advisory, which is in effect from 5 AM to 11 AM PDT Friday. * TEMPERATURE...30s * IMPACTS...Outside plants may experience damage due frost just before and during sunrise PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
240 WWUS75 KLKN 010348 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 848 PM PDT Thu May 31 2018 ...Frost Advisory tonight for most of the area due to overnight lows dropping into the 30s... NVZ035-041-011800- /O.CAN.KLKN.WI.Y.0016.000000T0000Z-180601T0400Z/ /O.CON.KLKN.FR.Y.0001.180601T1200Z-180601T1800Z/ White Pine County-Northeastern Nye County- 848 PM PDT Thu May 31 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 AM PDT FRIDAY... ...WIND ADVISORY IS CANCELLED... Winds have fallen below criteria. PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$ NVZ030-031-037-040-011800- /O.CON.KLKN.FR.Y.0001.180601T1200Z-180601T1800Z/ Humboldt County-Northern Elko County- Southern Lander County and Southern Eureka County- Northwestern Nye County- 848 PM PDT Thu May 31 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 AM PDT FRIDAY... * TEMPERATURE...30s * IMPACTS...Outside plants may experience damage due frost just before and during sunrise PRECAUTIONARY/PREPAREDNESS ACTIONS... A frost advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 30, 2:49 PM PDT, 11 hours 30 minutes earlier.
Area forecast discussion, May 30, 2:49 PM PDT, 11 hours 30 minutes before
Area Forecast Discussion National Weather Service Elko NV 249 PM PDT Wed May 30 2018 .SYNOPSIS...Strong to possibly severe thunderstorms this evening will generate very gusty winds and hail this evening, especially over northeast Nevada. Showers and thunderstorms continue into Thursday as a cold front moves across the state. Drier weather arrives by Friday with very warm days expected for the weekend. && .SHORT TERM...Tonight through Friday. Convection has fired over the northwest corner of Nye county (Gabbs vicinity) and tracking NNE, covering portions of Lander and Eureka counties. Activity is expected to increase during the mid afternoon hours and continue to track NNE in advance of a prominent trough axis along the nrn Calif coast. Recent mesoanalysis yields the highest surface based CAPE over central NV with values exceeding 1000 J/kg, with effective shear around 40 knots is located over northeast NV (Elko county). As the storms track farther northeast, expect stronger convection later this afternoon and early evening with localized severe storms. Severe wind gusts is the main severe weather threat, but cannot rule out marble to quarter sized hail with the strongest storms. Rainfall will be mostly concentrated on an axis from Jackpot to Elko/Spring Creek/Diamond Valley to the Big Smokey Valley. Trough axis will be moving across Nevada Thursday afternoon and night. Air mass will be cooler and CAPE values will not be as high, but isolated strong storms may still exist toward the Jackpot area in terms of gusty winds. Localized robust showers will still occur (coinciding with the cold front during the mid afternoon hours), mostly along an axis from Jackpot, the Rubies and Diamond Valley. Much drier across most of Humboldt county in the more stable post frontal air mass. In advance of the cold front, gusty winds will develop over eastern half of White Pine county including Steptoe Valley with wind gusts in the 30-40 knot range but below wind advisory criteria. Drier air aloft advects across nrn Nevada on Friday behind departing trough. Lingering showers may prevail between Jackpot and Wells, but much of the forecast area will be mostly sunny but with below normal temps to greet the first day of June. .LONG TERM...Friday night through Wednesday. Westerlies retreat northward over the weekend with higher temps with Sunday being the warmest day of the long term period. A weak cold front moves across the intermountain West Monday/Tuesday time period but appears moisture starved at this time. Cool dry air encompasses the region, but most valleys will still reach the 80s. && .AVIATION...Storm system moving through the region causing active weather at all terminals. Best chance for convection will be in a corridor from northwestern Nye to northeast Elko Counties. Thunderstorms possible near KBAM, KEKO, and KELY today. KEKO has the highest chance for the strongest storms with gusty erratic winds and hail possible. Same region and terminals (minus KELY) will have a slightly smaller chance for thunderstorms tomorrow as well. Storm system will cause gusty southwesterly winds today for all terminals and for KELY and KTPH again tomorrow. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 88/88/99
Hazardous weather outlook, May 30, 4:14 AM PDT, 22 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 414 AM PDT Wed May 30 2018 NVZ030-031-033>041-311115- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 414 AM PDT Wed May 30 2018 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Today and Tonight. A Pacific trough of low pressure and associated cold front will approach Nevada today. A few strong to isolated severe thunderstorms could develop later this afternoon and evening, primarily across central and northeast parts of the state. Main threats would include: locally heavy downpours that could cause flooding, strong downburst or outflow winds, hail, and dangerous cloud-to- ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure will move through the state Thursday. More isolated severe thunderstorms will be possible across northern Elko County. Main threats would include: locally heavy downpours that could cause flooding, strong downburst or outflow winds, hail, and dangerous cloud-to- ground lightning. Winds will be breezy south of highway 50 in central Nevada. Dry weather is expected Friday into early next week with much warmer temperatures over the weekend. A weak and mainly dry cool front could lower temperatures back down closer to normal across northern Nevada by Monday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure. LW
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:52 AM PDT | Special Weather Statement | LKN | Elko | 38 min |
| May 31, 11:20 AM PDT | Severe Thunderstorm Warning | LKN | Elko | 25 min |
| May 31, 11:41 AM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
| May 31, 11:43 AM PDT | Special Weather Statement | LKN | 47 min | |
| May 31, 12:11 PM PDT | Special Weather Statement | LKN | 49 min | |
| May 31, 12:11 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
| May 31, 12:16 PM PDT | Special Weather Statement | LKN | Elko | 44 min |
| May 31, 12:43 PM PDT | Special Weather Statement | LKN | 62 min | |
| May 31, 12:57 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 33 min |
| May 31, 1:04 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 26 min |
| May 31, 1:05 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 25 min |
| May 31, 1:08 PM PDT | Special Weather Statement | LKN | Elko | 52 min |
| May 31, 1:15 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 30 min |
| May 31, 1:25 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 35 min |
| May 31, 1:31 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 29 min |
| May 31, 1:55 PM PDT | Special Weather Statement | LKN | 50 min | |
| May 31, 1:57 PM PDT | Special Weather Statement | LKN | Elko | 33 min |
| May 31, 2:05 PM PDT | Special Weather Statement | LKN | 55 min | |
| May 31, 2:11 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 22 min |
| May 31, 2:13 PM PDT | Frost Advisory | LKN | Elko, Eureka, Humboldt, Lander, Nye, White Pine | 21 hr |
| May 31, 2:22 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 38 min |
| May 31, 2:26 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
| May 31, 3:03 PM PDT | Special Weather Statement | LKN | 42 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.